Can tricyclic antidepressants inflame your intestines?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Nov 2009
Total Posts : 3
   Posted 11/17/2009 4:34 PM (GMT -6)   
I was wondering if anyone had ever heard of such a thing? I'm wondering if this medicine that I'm on, anafranil could have caused me to gradually get more and more sensitive to food.

Veteran Member

Date Joined Jul 2004
Total Posts : 1293
   Posted 11/18/2009 1:32 PM (GMT -6)   
You should ask your doctor about this as a side effect.

Were you diagnosed with IBS?

Have your symptoms changed recently?
I am not a doctor. All information I present is for educational purposes only and should not be subsituted for the advise of a qualified health care provider.

Please make sure you have your symptoms diagnosed by a medical practitioner or a doctor.

New Member

Date Joined Nov 2009
Total Posts : 3
   Posted 11/18/2009 10:09 PM (GMT -6)   
Well I was diagnosed with OCD and went through VARIOUS drug treatments. I eventually settled on anafranil. I was having side effects like constipation that were way too much to deal with at 100mg. So under my doctors advice It apered down to 50mg. I noticed my stools were kind of slimier but i didn't think it was a big deal. I eventually went down to 25mg and I noticed the effect more, then when I wen toff it the real problems seemed to come about.

I tried going back on it various times thorughout the year and it would only stop the diarrhea temporarily. My bowel movements would remain normal for two weeks, then the problems would come back.

In any case i eventually stopped taking the drug all together and stopped cycling it all together.

The diarrhea went away gradually over time and became less and less severe then I got chronic constipation. I saw a psychiatrist and was put back on the drug because they thought it might be caused by untreated stress. The constipation got worse by taking it again, but metamucil kept it under control. Then I noticed i needed less and less metamucil over time. Then my stools started becoming more and more watery, the way they would when I would cycle the drugs in previous times. Then the diarrhea came back in full blast.

Today I read that tricyclic antidepressants have anticholinergic effects, which constipate you. However these effects wear off after time. I also read about anticholinergics hyper sensitizing the gut and causing diarrhea as a withdrawal syndrome.

So my basic theory is that the drug constipated me more at first with that side effect, then when it wore off my nerves became overly responsive to any stimuli, and thus the diarrhea.

I stopped taking the drugs for two weeks and the food has gone from feeling like it just goes through me to feeling it go through me quickly and painfully.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, October 25, 2016 7:42 PM (GMT -6)
There are a total of 2,712,015 posts in 299,045 threads.
View Active Threads

Who's Online
This forum has 153629 registered members. Please welcome our newest member, CiardoJ.
349 Guest(s), 15 Registered Member(s) are currently online.  Details
yellowcolon, jboy145, OhCrap!, Butterflake, THE HAPPY TURTLE, Teamchris, Serenity Now, Girlie, ChickNorris, TilTheEndOfTime, couchtater, Old Mike, soynomore, Hilander64, Tall Allen

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer